zig
0

Notifications

  • You're all caught up!

Side Effects of Vitamin D Tablets

by
author image Shira Goldenholz
Shira Goldenholz has been writing since 2001. She has edited a neurosciences coursebook and co-authored an article published in the "Journal of Child Neurology." She has contributed to a report on children's mental health and has written for an autism website. She holds a medical degree from the University of Wisconsin-Madison and a Master in Public Health from Boston University.
Side Effects of Vitamin D Tablets
Vitamin tablets in the shape of a heart. Photo Credit RightOne/iStock/Getty Images

Overview

Vitamin D is a fat-soluble vitamin that is important for good bone health because it helps in the absorption of calcium. Too little vitamin D results in bone weakening; in children this is called rickets and in adults, osteomalacia. Supplements are a good way to obtain the recommended amounts of vitamin D. The Office of Dietary Supplements, citing guidelines from the Institutes of Medicine Food and Nutrition Board, recommends daily intakes ranging from 200 International Units up to 600 International Units, depending on age. However, there may be side effects associated with overuse of vitamin D supplements.

Dehydration

The medical reference UpToDate warns patients that one symptom suggesting toxicity of vitamin D is dehydration. If you take too much vitamin D you will find yourself becoming extremely thirsty, which indicates that dehydration is occurring. If you are dehydrated you are losing more fluids than you are taking in. Mild cases of dehydration may be unpleasant and lead to symptoms such as headaches or dry mouth. This can often be reversed simply by drinking more fluids. If a sensation of extreme thirst is accompanied by other alarming symptoms such as rapid heart beat, little or no urination and dry skin that does not bounce back when pinched upwards into a “tent,” you should seek immediate medical attention according to the National Institutes of Health.

You Might Also Like

Confusion and Disorientation

One of the main roles of vitamin D is assisting with adequate absorption of the mineral calcium. When you reach toxic levels of vitamin D supplementation, the levels of calcium in your blood start to rise as well. This is known as hypercalcemia, and, as explained in the Office of Dietary Supplement's fact sheet on vitamin D, two possible indications that hypercalcemia has developed are symptoms of confusion or disorientation. If you are taking vitamin D and notice such symptoms, known as “mental status changes,” you should promptly contact your health care provider. It is possible that you need treatment for abnormally high calcium levels.

Arrhythmias

The National Heart Lung and Blood Institute describes an arrhythmia as an abnormal heart rate or rhythm. One possible side effect of excessive vitamin D is the triggering of arrhythmias due to the corresponding rise of calcium levels in your blood. The NHLBI reminds patients that an arrhythmia is not necessarily a harmful condition. However, because several of them may be fatal, if you suspect that you may have taken too much vitamin D, and notice changes in your heartbeat, you should not ignore this symptom. You should contact your physician or seek treatment at an emergency room, to make certain you are not experiencing dangerous abnormal rhythms.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media